Alabama, 2002

Hail and Damaging Wind in Alabama, June 4, 2002

June 4, 2002 · NWS BMX · 2 events in 1 county or zone

A few trees were blown down and one blocked the roadway in north Huntsville. Dime size hail was also observed with this storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A few trees were blown down and one blocked the roadway in north Huntsville. Dime size hail was also observed with this storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 4, 1:56 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 4, 1:56 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE JUN 04 2002

WATER VAPOR SATELLITE IMAGERY WAS DEPICTING FOUR MAIN VORTICES OVER
THE DOMAIN...ONE OVER NEW MEXICO...ONE OVER NORTH DAKOTA...ONE OVER
THE WESTERN GULF OF MEXICO...AND THE LAST ONE WELL EAST OF FLORIDA.
FORECAST MODELS INDICATE THE NORTHERN TROF OVER THE NORTHERN PLAINS
WILL SHEAR OFF FROM THE TROF OVER NEW MEXICO...AND RACE SOUTHEAST.
THIS WILL RESULT IN AN EASTERN U.S. TROF THURSDAY AND FRIDAY.
UPPER-LEVEL LOW OVER THE WESTERN GULF OF MEXICO WILL PROBABLY MOVE
VERY LITTLE THROUGH FRIDAY.  AVIATION MODEL HAS THE TRAILING
TROF OVER NEW MEXICO MOVING OVER THE LOWER MISSISSIPPI VALLEY LATER
THIS WEEKEND.

OBVIOUSLY...THE AIR MASS OVER FORECAST AREA WILL REMAIN MOIST AND
UNSTABLE THROUGH THURSDAY...WITH A GOOD CHANCE OF THUNDERSTORMS.
A FRONT SHOULD HELP KICK OFF THUNDERSTORMS OVER NORTH ALABAMA ON
THURSDAY...BUT IT APPEARS RIGHT NOW THAT THE FRONT WILL RETREAT
BACK TO THE NORTH FRIDAY NIGHT.

CURRENT CONVECTION...SOME SEVERE...WAS AFFECTING MAINLY SOME OF THE
EASTERN COUNTIES.  STORMS WERE MOVING TO THE NORTHWEST.  EXPECT
THIS CONVECTION TO SHOW SOME WESTWARD DEVELOPMENT THROUGH THE
REMAINDER OF THE AFTERNOON.  CROSS TOTALS AND TOTAL TOTALS OFF THE
MESOETA MODEL IMPLY BETTER COVERAGE OF THUNDERSTORMS OVER NORTH
ALABAMA EARLY WEDNESDAY AFTERNOON...AND FORECAST AREA WIDE BY LATE
AFTERNOON.

HSV 71/92/70/83/68 25354
BHM 72/92/71/86/68 25353
MGM 72/92/71/88/70 25353

.BHM...NONE.

70

In the hours before

Special weather statement, Jun 4, 12:00 PM CST, 4 hours 35 minutes before
ALZ001>050-042003-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE JUN 4 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE SOUTHEASTERN
UNITED STATES WILL CONTINUE TO MOVE EAST TODAY IN RESPONSE TO AN
APPROACHING UPPER LEVEL TROUGH.

AN UPPER LEVEL DISTURBANCE IN THE GULF OF MEXICO WILL CAUSE SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS CENTRAL ALABAMA THIS AFTERNOON AND
EVENING...MAINLY FROM A LINE OF TUSCALOOSA...TO BIRMINGHAM...TO
ANNISTON...AND SOUTH.  ACROSS NORTH ALABAMA...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED.

ALTHOUGH NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED...IF A
THUNDERSTORMS DOES DEVELOP...STRONG GUSTY WINDS AND SOME SMALL HAIL
WILL POSSIBLE OCCUR.

NO HAZARDOUS WEATHER IS EXPECTED THIS AFTERNOON OR TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS UNLIKELY THROUGH WEDNESDAY MORNING.

WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE IS 0
BIRMINGHAM IS 0
MONTGOMERY IS 0
Local storm report, Jun 4, 2:03 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      REPORTED BY ST. CLAIR
                                          COUNTY EMA.

0201 PM    8SE ASHVILLE              AL   1.00 IN HAIL
06/04/02   ST. CLAIR                      QUARTER SIZE HAIL 1S OF
                                          RAGLAND. PUBLIC REPORT.

0201 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TOPS OF TREES BLOWN OUT
                                          ALONG COUNTY ROAD 144...1
                                          MILE SOUTH OF RAGLAND.
                                          PUBLIC REPORT.

0210 PM    NEW SITE                  AL   WIND DAMAGE
06/04/02   TALLAPOOSA                     TREES DOWN ALONG COUNTY
                                          ROAD 22.  REPORTED BY
                                          TALLAPOOSA COUNTY 911.

0210 PM    NEW SITE                  AL   1.75 IN HAIL
06/04/02   TALLAPOOSA                     REPORTED BY TALLAPOOSA
                                          COUNTY 911.

0215 PM    8SE ASHVILLE              AL   WIND DAMAGE
06/04/02   ST. CLAIR                      TREES DOWN ON POWER LINES
                                          1 S OF RAGLAND.  PUBLIC
                                          REPORT.

0220 PM    ALEXANDER CITY            AL   1.00 IN HAIL
06/04/02   TALLAPOOSA                     PUBLIC REPORT.
Local storm report, Jun 4, 2:20 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    OXFORD                    AL   0.88 IN HAIL
06/04/02   CALHOUN                        PUBLIC REPORT.
Local storm report, Jun 4, 4:10 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
510 PM CDT TUE JUN 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 PM    15N ASHLAND               AL   LIGHTNING
06/04/02   CLAY                           *** 1 INJ ***
                                          7 YEAR OLD GIRL STRUCK BY
                                          LIGHTNING AT MT CHEAHA
                                          STATE PARK.REPORTED BY
                                          CLAY COUNTY EMA.

0425 PM    SALEM                     AL   1.00 IN HAIL
06/04/02   LEE                            REPORTED BY LEE COUNTY
                                          EMA.

0430 PM    SALEM                     AL   1.00 IN HAIL
06/04/02   LEE                            PUBLIC REPORT.

0310 PM    SAKS                      AL   1.00 IN HAIL
06/04/02   CALHOUN                        REPORTED BY CALHOUN
                                          COUNTY 911.

0320 PM    OXFORD                    AL   0.88 IN HAIL
06/04/02   CALHOUN                        PUBLIC REPORT.

0315 PM    2NW DADEVILLE             AL   0.88 IN HAIL
06/04/02   TALLAPOOSA                     NICKEL SIZE HAIL AT
                                          HORSESHOE BEND.  REPORTED
                                          BY PARK RANGER.

0350 PM    ROANOKE                   AL   WIND DAMAGE
06/04/02   RANDOLPH                       TREE DOWN ON COMMERCE
                                          STREET.  REPORTED BY THE
                                          POLICE DEPARTMENT.

0350 PM    ROANOKE                   AL   0.75 IN HAIL
06/04/02   RANDOLPH                       REPORTED BY THE POLICE
                                          DEPARTMENT.

0420 PM    SCOTTSBORO                AL   WIND DAMAGE
06/04/02   JACKSON                        TREES AND POWER LINES
                                          DOWN ALONG HIGHWAY 35
                                          FROM SCOTTSBORO TO THE
                                          BAILEY COMBAR BRIDGE.
                                          REPORTED BY JACKSON
                                          COUNTY EMA.

0420 PM    SCOTTSBORO                AL   1.00 IN HAIL
06/04/02   JACKSON                        QUARTER SIZE HAIL FROM
                                          SCOTTSBORO RO BAILEY
                                          COMBAR BRIDGE ON HIGHWAY
                                          35.  REPORTED BY JACKSON
                                          COUNTY EMA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
June 4, 4:35 PM CST
Where
Madison County, Huntsville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

Thunderstorm Wind, Madison

When
June 4, 4:35 PM CST
Where
Madison County, Huntsville
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
34.733, -86.617

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300517, 5300518.